Many Chicago Libraries Stock Free Life-Saving Narcan to Fight Opioid Overdoses – Chicago Tribune


Overdose deaths kill more people in Chicago than gun violence and car crashes combined, officials said. But a simple nasal spray, Narcan, can save lives by stopping overdoses.

How can someone get potentially life-saving help? Walking into a public library, grabbing it and walking out with no questions asked is now an option.

The Chicago Department of Public Health stocks Narcan in 51 city libraries. The program will expand across the city by the end of the year, CDPH Commissioner Dr. Allison Arwady said.

The new effort makes the crucial drug available to all Chicagoans, including those who misuse potentially dangerous opioids.

“It really is a miracle,” said Legler Regional Library director Shilo Jefferson, pulling out a Narcan device, which looks and functions like a basic allergy spray.

The Jefferson Library stores medicine in a small open box next to first aid supplies. Kits containing two Narcan devices fill the box. People can take them without having to share any information.

Distributing Narcan is just another way the library is supporting the West Garfield Park neighborhood, Jefferson said.

“We do a lot more than books,” she said. “We’re here to help people if they need help and we’re here to help without judgement.”

About 60 kits have been taken since the library became one of the first in Chicago to offer Narcan, a brand name for the generic drug naloxone, in January. The Public Health Department replenishes the supply weekly, Jefferson said.

Legler Library staff also receive training on how to use Narcan and keep a few on hand just in case. This preparation began when a woman recently became unresponsive in front of a nearby produce market. She was sitting in a walker and was slumped over, not breathing.

“Then someone ran inside to retrieve the Narcan,” Jefferson said.

Jefferson said she administered two doses before paramedics arrived and the drug revived the woman before she arrived on the scene.

“It’s a much-needed program, especially in the neighborhood,” said Jefferson, who now keeps Narcan in his purse. “Addiction is a real disease. I think this program helps people.

Overdose deaths have increased across the country and in Chicago as fentanyl, a powerful opioid prescribed to treat severe pain, is increasingly sold illegally and mixed with other illicit drugs.

Eight hundred and fifty-five people overdosed on opioids and died in 2019, and there were 1,303 deaths in 2020, according to the city’s public health department.

“I believe it’s because people don’t have access to Narcan,” said Daphne Smith, a department administrator who oversees efforts to get the drugs to libraries.

Smith lost her daughter to a fentanyl overdose three years ago. She wants to prevent other parents from experiencing such a tragedy.

“If I knew Narcan, she might still be around,” Smith said. “I want people to have that. I don’t want you to always have to use it, but if you need it, I want you to have access to it.

The program she helps lead trained about 300 library staff in overdose prevention and distributed nearly 800 Narcan kits across the city by the end of August.

The miracle drug “opioid antagonist” dominates opioids by binding to receptors in the body where opioids were previously attached, said CDPH medical director of behavioral health Dr. Wilnise Jasmin.

“Anyone can come in and catch Narcan. It can be due to your personal use… but it can also be in case you meet someone else, whether you know them or if they are a stranger,” Jasmin said.

A statewide standing order allows pharmacies to give naloxone to anyone who requests it, without a direct prescription, and to bill their insurers.

State law allows anyone to administer it to someone who has overdosed without liability, and also allows people to seek emergency medical help in the event of an overdose without risking criminal liability for drug possession. illegal.

CDPH works with local groups to target outreach, Narcan distribution, and drug treatment offerings to areas hardest hit by overdoses. That includes the “Heroin Corridor,” Smith said, a 10-block area near Garfield Park where the Ledger Library is located.

A few key signs may signal an overdose. A person overdosed may seem drowsy, breathe slowly or gurgle, Jasmin said. Darker-skinned people may take on an ashy or blue color, while lighter-skinned people often turn red, Smith said.

If someone isn’t responding, you can rub your fingers against their breastbone to try to wake them up, experts said, and if that doesn’t work, it’s time to call 911.

The next part – administering Narcan – is easy, they said. The nasal spray works like Flonase or other over-the-counter medications: insert the tip into the person’s nose and depress the plunger, causing the medication to spray. Each Narcan device contains two doses, and the second dose should be given two to three minutes after the first if the person does not respond.

“It’s a very simple tool. Very difficult to use in the wrong way, no side effects from using it. But he does everything to save someone’s life if he overdoses on opioids,” Jasmin said.

Afternoon briefing

Afternoon briefing

Daily

The best stories from the editors of the Chicago Tribune, delivered to your inbox every afternoon.

While opioid overdoses are killing black and Latino men in poor areas at the highest rate, they have affected every community area in Chicago. Jasmin wants to see Narcan become as common as CPR kits or fire extinguishers.

Smith hopes the Narcan available at libraries will help reduce the risk of overdose.

“The fact is, drug use is going nowhere,” she said.

Some librarians worry that someone will come in and take all the Narcan. Smith tells them to get the drugs out and leave them.

“If they take 10, I don’t care. I’ll bring you 25. I’ll bring you as many as you need,” she said. “Just take it.”

jsheridan@chicagotribune.com

Twitter @jakesheridan_

Previous Central Post Shipping | Class announcements for September 1, 2022
Next Your good health: Heart stenting can lead to risk of infection or heart damage